Toggle Main Menu Toggle Search

Open Access padlockePrints

Hydromagnetic Taylor-Couette flow: Wavy modes

Lookup NU author(s): Ashley Willis, Professor Carlo Barenghi

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

We investigate magnetic Taylor-Couette flow in the presence of an imposed axial magnetic field. First we calculate nonlinear steady axisymmetric solutions and determine how their strength depends on the applied magnetic field. Then we perturb these solutions to find the critical Reynolds numbers for the appearance of wavy modes, and the related wave speeds, at increasing magnetic field strength. We find that values of imposed magnetic field which alter only slightly the transition from circular-Couette flow to Taylor-vortex flow, can shift the transition from Taylor-vortex flow to wavy modes by a substantial amount. The results are compared to those for onset in the absence of a magnetic field.


Publication metadata

Author(s): Willis AP, Barenghi CF

Publication type: Article

Publication status: Published

Journal: Journal of Fluid Mechanics

Year: 2002

Volume: 472

Pages: 399-410

ISSN (print): 0022-1120

ISSN (electronic): 1469-7645

Publisher: Cambridge University Press

URL: http://dx.doi.org/10.1017/S0022112002002409

DOI: 10.1017/S0022112002002409


Altmetrics

Altmetrics provided by Altmetric


Actions

Find at Newcastle University icon    Link to this publication


Share